Cataract surgery is a safe procedure. Nevertheless, a small risk of postoperative endophthalmitis is still present.1,2 Vancomycin is one of the intraoperative intracameral antibiotics most commonly used to reduce the incidence of postoperative endophthalmitis.3,4 A syndrome of posterior hemorrhagic occlusive retinal vasculitis (HORV), which develops 1 day to 14 days after uncomplicated cataract surgery and leads to severe painless visual loss, has recently been described.5,6 The authors postulated the use of intracameral vancomycin at the end of the procedure as a possible causative factor and suggested that HORV may represent a delayed hypersensitivity reaction similar to vancomycin-induced leukocytoclastic vasculitis.7,8 Among the six patients previously reported,5,6 five had undergone the same procedure in both eyes and developed HORV bilaterally, and one had received cataract surgery in one eye only and developed HORV in the same eye. We present a similar case that could provide further evidence of a causative role of vancomycin.
A 59-year-old healthy man underwent phacoemulsification in his right eye in October 2012. During the procedure, preservative-free lidocaine, sodium hyaluronate (viscoelastic), and vancomycin (1.0 mg/0.2 mL) were injected into the anterior chamber. The same solution was injected intracamerally in three other cases that morning and no complications were recorded.
On the first postoperative day, the uncorrected visual acuity (VA) was 20/20. Four days after surgery, the patient reported an acute painless visual loss that had occurred on postoperative day 2. His VA was 20/200. An afferent pupillary defect was detected, intraocular pressure (IOP) was 14 mm Hg, and the anterior chamber showed 1+ flare. Fundus examination revealed mild vitreous cellularity, intraretinal and perivascular hemorrhages, and vascular sheathing associated with ischemic retinal whitening and cotton wool spots. Optical coherence tomography (OCT) showed cystoid macular edema and serous subfoveal detachment associated with mild hyperreflectivity of the inner retinal layers, indicative of acute inner retinal ischemia (Figure 1). Fluorescein angiography showed massive retinal ischemia in the mid periphery and venular staining at the posterior pole (Figure 2). Extensive laboratory tests for hematologic, rheumatologic, infectious, and neoplastic causes detected a mild increase in the level of C-reactive protein. Inflammatory vasculitis was suspected and intravenous methylprednisolone (1,000 mg/day) was administered for 3 days, followed by 75 mg of oral prednisone, which was tapered during the course of 2 weeks. After 3 months, the patient developed neovascular glaucoma, which was treated by intravitreal injection of bevacizumab (Avastin; Genentech, South San Francisco, CA), panretinal photocoagulation, and implantation of a Molteno drainage device (IOP Ophthalmics, Costa Mesa, CA). Three years after surgery, the VA was 20/100 and OCT showed atrophy of the inner retinal layers in the temporal macula and an epiretinal membrane.
Optical coherence tomography of the right eye during the fourth postoperative day shows macular edema, characterized by hyperreflectivity of the inner retinal layers, subfoveal retinal detachment, and foveal cysts at the level of the outer nuclear layer.
Fluorescein angiography of the right eye during the fifth postoperative day shows diffuse intraretinal hemorrhages, venular staining at the posterior pole, and massive retinal ischemia in the midperiphery.
In June 2013, the patient decided to undergo cataract surgery in the fellow eye. The same surgical procedure was adopted, but intracameral vancomycin was not injected, since a causative role of intraoperative antibiotics had been suspected due to similar retinal complications after intracameral aminoglycosides injection previously described in the literature.9,10 No complications were detected and 2 years later, his VA was 20/20.
HORV is a rare complication occurring a few days after uncomplicated cataract surgery and causing severe, acute, painless visual loss. To date, only 11 cases have been reported.5,6 Although our case does not provide any direct evidence that vancomycin caused HORV, it further supports a potential role of this drug in the pathogenesis of the disease. In fact, our patient developed HORV only in the eye treated with an intracameral injection of the drug; no such complication occurred in the fellow eye, where the same surgical procedure was performed, but without the use of vancomycin. The surgeon decided not to inject vancomycin in the second eye, since a causative role of intraoperative antibiotics had been suspected.9,10 Since the injection of vancomycin was the only difference between the two eyes, the drug is likely to be involved in the pathogenesis of HORV.
The observation that HORV developed only in that patient and not in the remaining cases that received intracameral vancomycin injection during the same operating session leads us to think that vancomycin toxicity was not an issue. Intraocular vancomycin was prepared by diluting the original content of the drug (Vancomycin 500 mg, Eli Lilly, Indianapolis, IN) with 100 cc of balanced salt solution. The solution was placed in a 10-cc sterile multiuse vial. At the end of all morning surgeries, 1.0 mg in 0.2 mL of this solution was injected intracamerally using a 30-gauge metal cannula (Janach, Como, Italy) on a 1 mL insulin syringe. An error in the dilution of vancomycin cannot be considered as the causative factor, since if this were the case, all patients administered the solution from the same multiuse vial would have been affected with vasculitis. Although other potential explanations (such as an interaction between vancomycin and another compound such as sodium hyaluronate) cannot be fully ruled out, a delayed hypersensitivity reaction seems the most likely origin of HORV, as previously suggested.8
In conclusion, we suggest avoiding routine prophylactic intracameral vancomycin during cataract surgery, at least until conclusive reports of vancomycin-related toxicity are available and preoperative assessment of individual hypersensitivity can be performed.
- Packer M, Chang DF, Dewey SH, et al. Prevention, diagnosis and management of acute postoperative bacterial endophthalmitis. J Cataract Refract Surg. 2011;37(9):1699–1714. doi:10.1016/j.jcrs.2011.06.018 [CrossRef]
- Miller JJ, Scott IU, Flynn HW Jr., Smiddy WE, Newton J, Miller D. Acute–onset endophthalmitis after cataract surgery (2000–2004): incidence, clinical settings, and visual outcomes after treatment. Am J Ophthalmol. 2005;139(6):983–987. doi:10.1016/j.ajo.2005.01.025 [CrossRef]
- Braga-Mele R, Chang DF, Henderson BA, et al. Intracameral antibiotics: Safety, efficacy, and preparation. J Cataract Refract Surg. 2014;40(12):2134–2142. doi:10.1016/j.jcrs.2014.10.010 [CrossRef]
- Chang DF, Braga-Mele R, Mamalis N, et al. Prophilaxis of postoperative endophthalmitis after cataract surgery. J Cataract Refract Surg. 2007;33(10):1801–1805. doi:10.1016/j.jcrs.2007.07.009 [CrossRef]
- Witkin AJ, Shah AR, Engstrom RE, et al. Postoperative hemorrhagic occlusive retinal vasculitis: expanding the clinical spectrum and possible association with vancomycin. Ophthalmology. 2015;122(7):1438–1451. doi:10.1016/j.ophtha.2015.03.016 [CrossRef]
- Nicholson LB, Kim BT, Jardón J, et al. Severe bilateral ischemic retinal vasculitis following cataract surgery. Ophthalmic Surg Lasers Imaging Retina. 2014;45(4):338–342. doi:10.3928/23258160-20140605-01 [CrossRef]
- Heijnen EB, Bentala M, van der Meer NJ. Purpura in a patient receiving vancomycin: a leukoclastic vasculitis?J Cardiothorac Vasc Anesth. 2011;25(2):390–391. doi:10.1053/j.jvca.2010.02.027 [CrossRef]
- Pongruangporn M, Ritchie DJ, Lu D, Marschall J. Vancomycin-associated leukocytoclastic vasculitis. Case Rep Infect Dis. 2011;2011:356370.
- Campochiaro PA, Lim JI. Aminoglycoside toxicity in the treatment of endophthalmitis. The Aminoglycoside Toxicity Study Group. Arch Ophthalmol. 1994;112(1):48–53. doi:10.1001/archopht.1994.01090130058017 [CrossRef]
- Thomas T, Galiani D, Brod RD. Gentamicin and other antibiotic toxicitiy. Ophthalmol Clin North Am. 2001;14(4):611–624. doi:10.1016/S0896-1549(05)70261-3 [CrossRef]